To identify patients at high risk for major toxicity after theophylline intoxication who might benefit from early charcoal hemoperfusion.Design
A 67-month prospective study.Setting
Massachusetts Poison Control System.Patients
249 consecutive patients referred after theophylline intoxication (defined by a peak serum theophylline concentration >=167 micromole/L (30 mg/L)).Interventions
Uniform, protocol-directed management recommendations.Main Outcome Measures
Identification of risk factors for major toxicity.Results
119 patients (48%) not receiving theophylline therapy had acute intoxication; among those receiving such therapy, 92 (37%) had theophylline intoxication because of chronic overmedication and 38 (15%) had acute intoxication. Major toxicity developed in 62 patients (25%); 13 patients (5%) died. Major toxicity was more common in patients with intoxication due to chronic overmedication than in those with acute intoxication who were not receiving theophylline therapy (49% compared with 10%, risk ratio, 4.85; 95% CI, 2.96 to 7.94), even though the former group had lower peak serum theophylline concentrations (283 micromole/L compared with 777 micromole/L, P = 0.001). Logistic regression analysis identified two major factors associated with the development of major toxicity: 1) peak serum theophylline concentrations in cases of acute intoxication and 2) patient age in cases of chronic overmedication. Receiver-operating characteristic curve analysis indicated that major toxicity occurred in patients with a peak serum theophylline concentration of greater than 555 micromole/L (100 mg/L) after acute intoxication and in patients older than 60 years (regardless of peak serum theophylline concentration) after chronic overmedication.Conclusions
Predictors for major toxicity after theophylline intoxication differ by type of overdose.